MAUDE Adverse Event Report: COOK ENDOSCOPY SAVARY-GILLIARD WIRE GUIDE; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY SAVARY-GILLIARD WIRE GUIDE; KNQ, DILATOR, ESOPHAGEAL
Model Number G57280
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Perforation of Esophagus (2399)
Date of Event 05/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A follow-up emdr will be provided upon completion of the investigation.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook savary-gilliard wire guide.The device was advanced and the dilation was performed.When guide wire was removed it was noted that the wire was broken at the base of the spring coil.The physician then noted that due to the broken wire the esophagus was perforated.Using a competitors clipping device eight clips were deployed to close the perforation successfully.The patient was transported to in-house to be monitored.A section of the device did not remain inside the patient¿s body.The patient required the use of clips due to this occurrence.The patient was transported to in-house to be monitored.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Initial reporter occupation: unknown.Investigation evaluation: our laboratory evaluation of the used returned product confirmed the report of a bend/kink in the wire.The returned wire guide was bent in the coiled wire section near the transition from the rigid section of the wire to the flexible coiled section of the wire.The bend/kink was approximately a 45° angle.The stylet wire section of the wire guide was not bent, kinked, or damaged in any way.The 7 unused devices were also evaluated and all 7 were found to be straight with no kinks or any other damage.A dilator was fed over each of the unused wire guides to the 40cm mark and removed with no damage or resistance.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.A possible contributing factor for a kink is if the flexible tip of the savary-gilliard wire (sgw) is not positioned correctly and monitored fluoroscopically.The instructions for use direct the user "introduce the device, floppy tip first, into the channel of the endoscope and advance until it is endoscopically visualized well beyond the tip of the scope." the user is further instructed "when the wire guide is in position well beyond the strictured area, slowly begin to withdraw the endoscope.Caution: continuous fluoroscopic monitoring of the wire guide is essential in order to ensure it remains in the proper position." prior to distribution, all savary-gilliard wire guides are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
SAVARY-GILLIARD WIRE GUIDE
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key10201180
Report Number1037905-2020-00254
Device Sequence Number14027789
Product Code KNQ
UDI-Device Identifier00827002572805
UDI-Public(01)00827002572805(17)230317(10)W4331617
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 07/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/17/2023
Device Model NumberG57280
Device Catalogue NumberSGW-200-SD-D
Device Lot NumberW4331617
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Initial Date Received by Manufacturer 06/01/2020
Supplement Date Received by Manufacturer06/26/2020
Initial Report FDA Received Date06/26/2020
Supplement Report FDA Received Date07/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;